Over on The New York Times website, there is an article titled, "Many People Taking Antidepressants Discover They Cannot Quit. " Benedict Carey and Robert Gebeloff write about how long-term use of antidepressants is increasing, and some people have difficulties coming off the medications with symptoms that constitute a discontinuation syndrome. I'll let you read the article rather than quote it, because there was a lot wrong with the piece.
It doesn't feel like a new idea that there are people who have protracted and miserable discontinuation syndromes--distinct from a recurrence of symptoms-- after stopping antidepressants. People have been writing in to Shrink Rap about these difficulties for the past decade, there are online forums around it, and The New York Times Magazine did a cover story by a man who stopped his Effexor and went through a difficult time with discontinuation symptoms back in 2007.
I don't think any psychiatrists were surprised to read that SSRI's have a discontinuation syndrome, and because of the symptoms that can develop, we routinely advise people to come off SSRIs and SNRIs slowly, especially from those medications that have a shorter-half life like Paxil and Effexor. The question is not whether people might have symptoms, but about how difficult it is to manage these difficulties and how long they might last. So while we have all seen people who have some discomfort after stopping a short half-life SSRI or SNRI, we think of this as something we manage by slowing the taper, switching to Prozac with it's very long half-life, or waiting it out with the idea that symptoms will resolve in 1-3 weeks. What's different in this article is the idea that this is common, that patients struggle with intolerable symptoms even when they undergo a very slow taper, and that these symptoms can last for months or even years.
The article is one-sided in that it talks about the misery of the discontinuation syndrome with the overtone that "if only the doctor had told me that this would happen, I never would have taken the medication." The article completely neglects the misery and dysfunction of the disorders that lead people to start these medications to begin with!
The article doesn't mention that one common reason for symptoms upon stopping --for example anxiety or sleep problems -- may be the recurrence of the initial problem that they medication was treating. In some people, depression is an episodic issue and people can come off medications, with other people, depression, anxiety, obsessive compulsive disorder, premenstrual mood difficulties, and other problems these medications are used to treat are more chronic problems. In these cases, stopping the medication may be like stopping insulin or synthroid: the problem is still there and staying on the medicine may make more sense.
I think it's easy to be dismissive of the prolonged discontinuation syndrome-- to say that the symptoms simply don't last that long or cause that much misery, and if they do then the patient has obviously had a recurrence of their initial symptoms, something else is wrong, or it's all "in their head"--meaning we don't believe the person is actually having the symptoms they say they are having and they are a result of suggestibility or hysteria.
So what's good about this article is that it increases awareness of the issue and those people who are having difficult discontinuation problems may well feel a sense of validation in knowing that other people have the same constellation of symptoms.
I believe that there are patients who have these long and miserable discontinuation problems -- many have written into the comment section of Shrink Rap over the years, and The New York Times found some to interview, including one psychiatrist who was having trouble coming off Cymbalta. What I haven't figured out is this: Why haven't I ever seen any of these patients? It seems that when people have trouble coming off antidepressants, that slowing down the taper works, or the symptoms are self-limited and resolve in 10 days, or the patient decides to resume the medication. So while I've read about these miserable stories for a decade now, I've never seen someone have a protracted and miserable time coming off despite a slow and careful taper. It's been 25+ years and a lot of SSRIs, including many people who casually mention that they stopped taking their medications without consulting me first. I asked in an online forum if other psychiatrists have seen this phenomena, and a few mentioned that sometimes patients had trouble stopping antidepressants, but no one offered that they had seen this degree of misery. So while I do believe it exists, I also think it's not terribly common in psychiatric practice, that for most people discontinuation symptoms can be managed with careful and thoughtful tapering, and that while some people may have extreme difficulties, these awful scenarios are not "common" as The New York Times article asserts.
But there is a lot wrong with this article. There is the fear that the article will serve to scare people who might benefit from medications, and thereby discourage people from getting treatment. We've seen that already: when a black box warning was put on antidepressants regarding suicidal ideation in children and adolescents, prescribing went down, and suicide rates went up. Figuring out this balance is difficult, and it would be so nice if we knew who might benefit from medications and who is more likely to be harmed than helped by medications.
Finally, what's really wrong with this article is that it uses language that likens antidepressants to addictive drugs of abuse, and it stigmatizes those who need to continue them. People don't get addicted to anti-depressants: they don't use them to get high, they don't crave the medications, and they don't engage in addictive behaviors such as escalating the doses without medical guidance or getting medications in deceptive ways. Awareness of a problem may be good, but it needs to be done in a responsible and balanced way.